Case Series: Accidental Epipen digital self administration

AUSEMT

Forum Probie
26
0
0
Case Series:
A care provider accidentally administers an Epipen containing 300ug to thier own thumb/ digit whilst trying to figure out how to administer to a patient.

Immediate effects are:
Local Vasoconstriction
Loss of circulation/ adequate perfusion with a cap refill >4 seconds
moderate 6/10 localized pain
Mild swelling and erythema

How would you treat?
i) at a BLS Level
ii) at an ALS Level
iii) at a Tertiary clinical / hospital level?

What are your primary concerns for the patient?

what co-morbidities or history would be relevant or pertinent in discussing this scenario?

:D
 
OP
A

AUSEMT

Forum Probie
26
0
0
Accompanying Radiology:


epipen-finger-1.jpg
 

Clare

Forum Asst. Chief
790
83
28
My main concern would be sympathetic effects of the adrenaline causing myocardial ischaemia; but that could be treated with a small dose of GTN spray (0.4 mg). Of lesser concern would be infection. Digital ischaemia is not a concern, digits and limbs can go many hours with total loss of blood flow before ischaemia become irreversible.

I'd be keen to see if we could remove the needle or at least cut the sharp protruding end off with a pair of pliers.

Provide appropriate analgesia, put on stretcher and take to hospital where I imagine the orthopaedic surgeons will have a quick tinker and get it out.

I would classify this patient as status four (minor, not time critical or life threatening)
 

Anjel

Forum Angel
4,548
302
83
I classify them as a moron.
 

Handsome Robb

Youngin'
Premium Member
9,736
1,170
113
I classify them as a moron.

:rofl:

I'm not real worried about this guy unless he has a cardiac hx, personally, and would gladly poke fun at him all the way to the ER.
 

Medic Tim

Forum Deputy Chief
Premium Member
2,140
81
48
I have had a few pts similar to this. One was a ped . The needle was not stuck in the bone or anything like that. The finger was pale cool and had a delayed cap refill. Pt also had paresthesia to finger. We submerged the hand in warm water and had the pt move his hand and fingers as mush as possible. We also used some nitro paste after consult with a doc. Pt was fine after a few hours.

Another one happened when I was on my internship. Pt similar to the first came in. The doc used Phentolamine injections. The pt has sensation in his thumb within 10 min or so.
 
Last edited by a moderator:

EpiEMS

Forum Deputy Chief
3,588
1,010
113
Fairly sure you could send this in by a taxi :p . Surely they should be evaluated by an ED MD/PA/NP. If adequate perfusion is present, then the patient can probably be quickly evaluated and discharged. In the absence of adequate perfusion, as in this case, it seems like the options are wait around for a couple hours or have a physician administer phentolamine (http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2726472/). Apparently, nitro paste and warm water soaks don't work (ibid). And the good news is, it doesn't seem like there's any cases of loss of digits, though (at least, not in my PubMed search).
 

NYMedic828

Forum Deputy Chief
2,094
3
36
I'd have minimal worry of cardiac ischemia. It is in a very distal region from the heart and furthermore it's not a big dose. 0.3mg in a younger patient is not that relevant.

Furthermore, the needle entirely transacted his thumb and came out the other side. 90% of the medication probably released outside of the body...
 
Last edited by a moderator:

Veneficus

Forum Chief
7,301
9
0
Digital nerve block (because I am nice) Pull it out, control bleed as need, tetanus shot, 1g IV cephtriaxone.

Remind him laughter is the best medicine and tell him how lucky he was he wasn't trying to figure out how to use a gun.
 

phideux

Forum Captain
432
44
28
By that pic it sure seems that the needle went through soft tissue, missed the bone, and squirted the epi in the air.
 

Veneficus

Forum Chief
7,301
9
0
I'd have minimal worry of cardiac ischemia. It is in a very distal region from the heart and furthermore it's not a big dose. 0.3mg in a younger patient is not that relevant.

Furthermore, the needle entirely transacted his thumb and came out the other side. 90% of the medication probably released outside of the body...

Having some experience on this matter, I once treated a pt after a Basic stabbed a patient having only a cutaneous allergic reaction with an epi-pen. Aside from "feeling a little weird" and a HR of 140, there was no ill effect at all.

Additionally, some physicians prefer to use local anesthesia with epi in it. 0.3 mg in the soft tissue is not something to get worked up about in a patient with no history.

Furthermore, there is also a post surgical pain control technique of injecting an opioid like morphine locally SQ and then injecting SQ epi into the same region to limit the blood flow and prolong the absorbtion of the opioid.

While it may seem exciting, I don't see life and death here.
 

EpiEMS

Forum Deputy Chief
3,588
1,010
113
While it may seem exciting, I don't see life and death here.

What is the worst way this could plausibly go downhill? That is, accidental Epi administration to a healthy young person?
 

NYMedic828

Forum Deputy Chief
2,094
3
36
Having some experience on this matter, I once treated a pt after a Basic stabbed a patient having only a cutaneous allergic reaction with an epi-pen. Aside from "feeling a little weird" and a HR of 140, there was no ill effect at all.

Additionally, some physicians prefer to use local anesthesia with epi in it. 0.3 mg in the soft tissue is not something to get worked up about in a patient with no history.

Furthermore, there is also a post surgical pain control technique of injecting an opioid like morphine locally SQ and then injecting SQ epi into the same region to limit the blood flow and prolong the absorbtion of the opioid.

While it may seem exciting, I don't see life and death here.

Been given Xylocaine 1:100,000 a couple times to facilitate stitches.



What is the worst way this could plausibly go downhill? That is, accidental Epi administration to a healthy young person?

The epi pen lands directly in a vein (massively unlikely) and ends up giving an IV dose of 0.3mg and even still has minimal danger in a healthy younger patient.

Going for an intense run probably releases more endogenous norepi/epi than the 0.3mg injection.
 

Tigger

Dodges Pucks
Community Leader
7,469
2,422
113
Been given Xylocaine 1:100,000 a couple times to facilitate stitches.

This and Septocaine 1:200,000 are very common in dentistry and other minor procedures. 9/10 suturing procedures I've assisted with have been done with Septocaine or Xylocaine.
 

Veneficus

Forum Chief
7,301
9
0
What is the worst way this could plausibly go downhill? That is, accidental Epi administration to a healthy young person?

They could get an infection which compromises use of their digit.

They could get tetanus from a nonsterile needle. (sterile packaging is finite)

They could increase their heart rate high enough it reduces prefil to the point of shock from low output or consequent arrhythmia.

The distal digit could get necrotic from lack of blood flow, reducing quality of life.

A person with afib could throw a clot and have a stroke.

But all of these aside from infection (which is also not a major concern but is easily and cheaply preventable) are extremely unlikely. Especially in a healthy young person.
 

mycrofft

Still crazy but elsewhere
11,322
45
48
This and Septocaine 1:200,000 are very common in dentistry and other minor procedures. 9/10 suturing procedures I've assisted with have been done with Septocaine or Xylocaine.

Dental and local injections for sutures and the like often contain epinephrine already. We were taught if that happens the digit may be lost, but we're talking a lot of local all over the digit versus the partial from the epipen...and the photo suggests the dose was partially sent aerially.

My atrial fib doesn't like epi at all, and reactions to the epi on dental shots was the first clue something was wrong. Plain carbocaine: fine but it wears off faster.

PS: nice illustration but it looks to me like the plunger on the syringe has not traveled to its stop near the needle, and the needle lies superior/towards the camera of the bones of the rt thumb in a dorsal view, which strongly suggests the needle is laying on top of the thumb entirely.
 
Last edited by a moderator:

mycrofft

Still crazy but elsewhere
11,322
45
48
PPS: how old is the subject? Nice hands.
 

VFlutter

Flight Nurse
3,728
1,262
113
Pulp Fiction reference: You must have hit a bump or something

Not sure how someone does that
 

lightsandsirens5

Forum Deputy Chief
3,970
18
38
What is the worst way this could plausibly go downhill? That is, accidental Epi administration to a healthy young person?

Vasovagal reaction. Pt's lights go out, falls over, cracks head on something, ends up with either: a) depressed skull fracture and massive bleeding into brain, or: b) closed TBI, increased ICP, brain herniation, and dies.

Well, you asked...
 

EpiEMS

Forum Deputy Chief
3,588
1,010
113
Vasovagal reaction. Pt's lights go out, falls over, cracks head on something, ends up with either: a) depressed skull fracture and massive bleeding into brain, or: b) closed TBI, increased ICP, brain herniation, and dies.

Well, you asked...

I should know better than to ask a question that was so open ended

I was thinking more "How could this *realistically* go wrong?" ;)
 

Top